Statins side effects: Drug could trigger aggression, anxiety, depressed mood and fatigue

Statins side effects: Drug could trigger aggression, anxiety, depressed mood and fatigue

05/04/2022

This Morning: Dr Chris reveals grapefruit can affect statins

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

Statins are effective at lowering cholesterol and protecting against a heart attack and stroke, although they may lead to side effects for some people.

A study has found that statin psychiatric effects can include irritability/aggression, anxiety or depressed mood, violent ideation, sleep problems including nightmares, and possibly suicide attempt and completion.

The research involved participants self-referred with behavioural and/or mood changes in apparent association with statins completed a survey eliciting cholesterol-lowering drug history, character and impact of behavioural/mood effect, time-course of onset and recovery in relation to the cholesterol-lowering drug.

“Participants reported mood/behaviour change that commenced following statin initiation and persisted or progressed with continued use,” noted the study.

It continued: “Reported problems included violent ideation, irritability, depression, and suicide.

“Problems resolved with drug discontinuation and recurred with rechallenge where attempted.”

The study also found:

  • Simvastatin 80 mg was followed in five days by irritability/depression culminating in suicide in a man in his 40s (possible causality)
  • Simvastatin 10 mg was followed within two weeks by depression in a woman in her 50s (possible causality)
  • Atorvastatin 20 mg was followed in one month by depression and irritability/aggression in a male in his 50s (possible causality)
  • Atorvastatin 10 mg was followed in several months by aggression/irritability and depression culminating in suicide in a man in his 40s (possible causality)
  • Fenofibrate and rosuvastatin (unknown dose), later combined with atorvastatin were followed in one month by aggression/irritability in a male in his 30s (probable causality).
  • Lovastatin (unknown dose and time-course to reaction) was followed by depression, dyscontrol of bipolar disorder, and suicide attempts in a male in his 40s (possible causality)
  • Atorvastatin 20 mg was followed within two weeks by cognitive compromise, and nightmares, depression, and anxiety culminating in suicide in a man in his teens (definite causality)
  • Simvastatin 10 mg was followed (time-course not recalled) by depression, aggression/irritability culminating in suicide in a man in his 60s (possible causality)
  • Simvastatin 20 mg then atorvastatin 10 mg were followed (time-course not provided) by irritability/aggression in a man in his 60s (definite causality)
  • Atorvastatin 10 then 20 then 40 mg were followed shortly after the dose increase by violent ideation and anxiety in a man in his 30s (probable causality)
  • Atorvastatin 20 mg and then simvastatin 20 mg were followed in two weeks by aggression/irritability in a man in his 50s (definite causality)
  • Lovastatin, rosuvastatin, atorvastatin, and simvastatin at varying doses were followed as quickly as one day by aggression, irritability, and violent ideation in a man in his 40s (definite causality).

Most participants had risk factors for statin psychiatric adverse drug reactions (ADRs), and co-occurrence of other, recognised statin ADRs, says the study.

It concluded: “ADRs had implications for marriages, careers, and safety of self and others.

“These observations support the potential for adverse mood and behavioural change in some individuals with statin use, extend the limited literature on such effects, and provide impetus for further investigation into these presumptive ADRs.

“Potential mechanisms are reviewed, including hypothesized mechanisms related to oxidative stress and bioenergetics.”

Other studies have discovered that people taking statins could experience increased levels of general fatigue and tiredness, especially after exertion.

A study from the University of California San Diego found that people taking statins experienced lower levels of energy than people who took a placebo.

Other lesser-known side effects from the drug may include short-term reversible cognitive impairment, mild, transient, restlessness, euphoria, and mental confusion.

Source: Read Full Article